Q. I was interested in a column about a person who developed cough while taking lisinopril. I myself was put on this medicine for high blood pressure and immediately began having violent coughing spells. If they started in a meeting, I’d have to excuse myself. It became extremely embarrassing. Nothing worked, no cough syrup or cough drops.
I never got more than 30 minutes of uninterrupted sleep at a time. Sometimes the coughing was so severe it caused vomiting. My doctor put me on different medicines but never took me off lisinopril.
Then I went to a new doctor who immediately switched me from lisinopril to Benicar. The coughing stopped immediately.
A. Not everyone develops a bad cough while on an ACE inhibitor like lisinopril for high blood pressure. But you are certainly not alone.
Another reader wrote: “My doctor was pleased with the results of the ACE inhibitor, but my cough became so frequent and violent that I could not sleep for weeks. I couldn’t even lie in bed. When coughing, I would involuntarily empty my bladder, so I could barely leave the house. We eventually found another medication (Benicar) that I do not react to, and my blood pressure is even lower than when I was on the ACE inhibitor.”
We discuss the pros and cons of common blood pressure medicines in our Guide to Blood Pressure Treatment.